Xylitol, a sweetener for people, a potential killer for dogs

Xylitol, a sweetener for people, a potential killer for dogs


Table 1: Some products containing xylitol
Xylitol, a so-called wood sugar, is a five-carbon sugar alcohol that is found in the fibers of many fruits and vegetables. It can be extracted from corn fibers, birch, raspberries, plums and mushrooms. It is a safe sweetener for diabetic humans and does not impact their insulin levels. In people, this sugar apparently is tooth friendly and does not contribute to high blood-sugar levels or the resulting hyperglycemia caused by insufficient insulin response. It is used as an ingredient in candies and gum products, and is formulated in a powder form for use in baking (Table 1).

Xylitol may help prevent ear infections when used in chewing gums and in controlling oral Candida-yeast infection. Secondary actions of xylitol in people include a mild laxative effect at high doses.

In dogs, the ingestion of xylitol may be associated with major health concerns. A recent publication, "Xylitol intoxication associated with fulminant hepatic failure in a dog" by J.M. Todd and L.L. Powell reports profound hypoglycemia caused by stimulation of pancreatic insulin secretion. Clinical signs reported in a 2.5-year-old male English Springer Spaniel were seen one to two hours following ingestion of homemade bread flavored with this sweetener. The dog ingested 95 g xylitol (3.7 g/kg). Vomiting was apparently the initial clinical sign. Neurological signs were attributed to hypoglycemia.

Toxic effects seen with ingestion of 0.15 g/kg consist of hypoglycemia and hepatic failure. It is important to note that hypoglycemia is not present at the time of admission in all patients with suspected hepatic failure secondary to xylitol ingestion. Further caution should be employed in the patient that is euglycemic at presentation after a known toxic ingestion of xylitol, because fulminant hepatic failure may still ensue.

Vomiting, weakness, ataxia and seizures are among the most common presenting clinical complaints. Coagulopathy may be present.

Hospitalization in order to monitor and manage glucose, hepatic and coagulation abnormalities is recommended. Pre-emptive hepatic support in high-dose xylitol ingestion should be considered, including metoclopramide, famotidine, sucralfate, intravenous antibiotics, vitamin K1, hepatoprotectants (SAMe, N-acetylcysteine, silymarin, vitamins C and E), fresh frozen plasma, crystalloid fluids with potassium chloride and intravenous doses of dextrose solution. The administration of activated charcoal is controversial because the binding of xylitol to this substance is unreliable based on an in vitro study.

Although there was evidence that xylitol was the cause of the hepatic necrosis in the dog reported in this report, other causes may have contributed. Common causes of acute hepatic disease include other toxic (e.g., acetaminophen, phalloidine), infectious (e.g., leptospirosis) or idiopathic causes.

The authors attributed the survival of their patient to the early and aggressive therapy for hepatic complications. In a group of eight dogs described by E.K. Dunayer and S.M. Gwalthey-Brant in 2006 (acute hepatic failure and coagulopathy associated with xylitol ingestion in eight dogs), three dogs were euthanized, two died and two made a complete recovery. One recovering dog was lost in follow-up. Early and aggressive therapy, even when presented with an asymptomatic patient, may help prevent mortality from acute hepatic failure in this syndrome.

Dr. Lyman is a graduate of The Ohio State University College of Veterinary Medicine. He completed a formal internship at the Animal Medical Center in New York City. Lyman is a co-author of chapters in the 2000 editions of Kirk's Current Veterinary Therapy XIII and Quick Reference to Veterinary Medicine.

Dr. Bichsel completed his residency in neurology at the University of Georgia in 1984. He is a diplomate of the American College of Veterinary Internal Medicine and works at the Animal Emergency and Referral Center in Ft. Pierce, Fla.